Alert archive / Kansas / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Topeka, KS

August 20, 201717 counties in Kansas

NWS Topeka, KS issued this flash flood watch at Aug 20, 2017, 2:48 PM CDT for 17 counties in Kansas. It took effect at Aug 21, 2017, 7:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2017, 2:48 PM CDT (19:48 UTC)
In effect from
Aug 21, 2017, 7:00 PM CDT
Expired
Aug 22, 2017, 10:00 AM CDT
In force
15 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS63 KTOP 201948
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
248 PM CDT Sun Aug 20 2017

KSZ011-012-022>024-026-036>040-054>056-058-059-211015-
/O.NEW.KTOP.FF.A.0003.170822T0000Z-170822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
248 PM CDT Sun Aug 20 2017

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

The National Weather Service in Topeka has issued a

* Flash Flood Watch for portions of east central Kansas and 
  northeast Kansas, including the following areas, in east 
  central Kansas, Anderson, Coffey, Douglas, Franklin, Geary, 
  Lyon, Morris, Osage, Shawnee, and Wabaunsee. In northeast 
  Kansas, Brown, Jackson, Jefferson, Nemaha, Pottawatomie, and 
  Riley. 

* From Monday evening through Tuesday morning

* A period of heavy rainfall is expected with the potential for
  some locations to receive between 1 and 3 inches of rain by 
  Tuesday morning. 

* The heavy rainfall over a short period of time could lead to
  rapid rises on creeks and streams, especially in urban areas.
  Ponding of water on roads is also likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Wolters
4 follow-up statements
666 
WGUS63 KTOP 210855
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
355 AM CDT Mon Aug 21 2017

KSZ035-212100-
/O.EXA.KTOP.FF.A.0003.170822T0000Z-170822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-
Including the cities of Abilene and Herington
355 AM CDT Mon Aug 21 2017

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING...

The National Weather Service in Topeka has expanded the

* Flash Flood Watch to include a portion of central Kansas, 
  including the following area, Dickinson. 

* From this evening through Tuesday morning

* A period of heavy rainfall is expected with the potential for 
  some locations to receive between 1 and 3 inches of rain by 
  Tuesday morning. 

* The heavy rainfall over a short period of time could lead to 
  rapid rises on creeks and streams, especially in urban areas. 
  Ponding of water on roads is also likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ011-012-022>024-026-036>040-054>056-058-059-212100-
/O.CON.KTOP.FF.A.0003.170822T0000Z-170822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, 
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, 
Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, 
Lebo, and Garnett
355 AM CDT Mon Aug 21 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY MORNING...

The Flash Flood Watch continues for

* Portions of east central Kansas and northeast Kansas, 
  including the following areas, in east central Kansas, 
  Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, 
  Osage, Shawnee, and Wabaunsee. In northeast Kansas, Brown, 
  Jackson, Jefferson, Nemaha, Pottawatomie, and Riley. 

* From this evening through Tuesday morning

* A period of heavy rainfall is expected with the potential for 
  some locations to receive between 1 and 3 inches of rain by 
  Tuesday morning. 

* The heavy rainfall over a short period of time could lead to 
  rapid rises on creeks and streams, especially in urban areas. 
  Ponding of water on roads is also likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
142 
WGUS63 KTOP 212003
FFATOP

Flood Watch
National Weather Service Topeka KS
303 PM CDT Mon Aug 21 2017

KSZ011-012-022>024-026-035>040-054>056-058-059-221000-
/O.CON.KTOP.FF.A.0003.170822T0000Z-170822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, 
Herington, Junction City, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
303 PM CDT Mon Aug 21 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH TUESDAY MORNING...

The Flash Flood Watch continues for

* Portions of central Kansas, east central Kansas, and northeast 
  Kansas, including the following areas, in central Kansas, 
  Dickinson. In east central Kansas, Anderson, Coffey, Douglas, 
  Franklin, Geary, Lyon, Morris, Osage, Shawnee, and Wabaunsee. 
  In northeast Kansas, Brown, Jackson, Jefferson, Nemaha, 
  Pottawatomie, and Riley. 

* From 7 PM CDT this evening through Tuesday morning

* A period of heavy rainfall is expected with the potential for a
  few locations to receive around 2 inches of rain by Tuesday 
  morning.
 
* The heavy rainfall over a short period of time could lead to 
  rapid rises on creeks and streams, especially in urban areas. 
  Ponding of water on roads is also likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
948 
WGUS63 KTOP 220110
FFATOP

Flood Watch
National Weather Service Topeka KS
810 PM CDT Mon Aug 21 2017

KSZ022-035>037-220215-
/O.CAN.KTOP.FF.A.0003.000000T0000Z-170822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Dickinson-Geary-Morris-
Including the cities of Manhattan, Abilene, Herington, 
Junction City, and Council Grove
810 PM CDT Mon Aug 21 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Kansas, east
central Kansas, and northeast Kansas has been cancelled.
First round of thunderstorms has passed through the area quickly
and additional widespread, heavy thunderstorms are not expected 
later this evening. 

$$

KSZ011-012-023-024-026-038>040-054>056-058-059-221000-
/O.CON.KTOP.FF.A.0003.000000T0000Z-170822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
810 PM CDT Mon Aug 21 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

The Flash Flood Watch continues for

* Portions of east central Kansas and northeast Kansas, 
  including the following areas, in east central Kansas, 
  Anderson, Coffey, Douglas, Franklin, Lyon, Osage, Shawnee, and 
  Wabaunsee. In northeast Kansas, Brown, Jackson, Jefferson, 
  Nemaha, and Pottawatomie. 

* Through Tuesday morning

* A period of heavy rainfall is expected with the potential for 
  a few locations to receive around 2 inches of rain by Tuesday 
  morning. 

* The heavy rainfall over a short period of time could lead to 
  rapid rises on creeks and streams, especially in urban areas. 
  Ponding of water on roads is also likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
049 
WGUS63 KTOP 221434
FFATOP

Flood Watch
National Weather Service Topeka KS
934 AM CDT Tue Aug 22 2017

KSZ011-012-023-221545-
/O.CAN.KTOP.FF.A.0003.000000T0000Z-170822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nemaha-Brown-Pottawatomie-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Wamego, and St. Marys
934 AM CDT Tue Aug 22 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northeast Kansas has been
cancelled. Heavy rainfall has ended so the watch is no longer in
effect. 

$$

KSZ024-026-038>040-054>056-058-059-221545-
/O.EXP.KTOP.FF.A.0003.000000T0000Z-170822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson-Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
934 AM CDT Tue Aug 22 2017

...FLASH FLOOD WATCH WILL EXPIRE AT 10 AM CDT THIS MORNING...

The Flash Flood Watch for portions of east central Kansas and
northeast Kansas will expire at 10 AM CDT this morning. The heavy
rainfall has ended and new flash flooding is not expected. Parts
of east central Kansas continue to deal with flooding so check  
flood statements for the latest information.

$$

Wolters

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 12:46 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 20, 12:46 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1246 PM CDT Sun Aug 20 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Sun Aug 20 2017

There are two shortwaves of interest this morning. One is over
eastern NE and supported the development of an MCS currently moving
into portions of northeast KS. A low level jet around 30 kt out of
the southwest is intersecting this associated cold pool and allowing
additional storms to form. There is a fair amount of instability
ahead of this outflow so expect that convection could continue until
the low level weakens in a few hours. The short term models have
been struggling with the overall coverage and propagation of this
MCS. So far most of the solutions are too far north with the track,
therefore confidence on how far to the south storms will reach is
not certain. There is a chance that storms could reach I-70 by
sunrise. The more intense convection looks to remain over NE, but
wind gusts up to 50 mph could be possible within the strongest cells
across far northeast KS and 35 mph with the gust front the next few
hours. Another shortwave is over OK and moving northeastward through
out the day. It may be providing enough lift for the isolated storms
currently in southeast KS, and could allow them to persist through
the late morning. Therefore have kept the pops in locations near the
I-35 corridor.

The outflow from this MCS could reside in our area through
the afternoon and be the focus for isolated to scattered storms.
There appears to be limited forcing later today besides the weak
shortwave that tracks over southeast KS, so if storms can form
expect mainly isolated coverage. The area of least inhibition
happens to be the area with the most cape, which is east central and
southeast KS. The mucape this afternoon is forecasted to be upwards
of 4000 j/kg, which is enough to support strong convection. There is
very little deep shear so updrafts might not maintain strength for
long, but isolated hail and localized downdrafts could be possible.
Highs today will reach the mid to upper 90s with a few locations
hitting the lower 100s. These temperatures along with dew points in
the mid 60s to mid 70s will cause heat indices to reach the lower to
mid 100s. Tonight southwest flow aloft opens up the potential for
weak shortwaves to track over the region as evident in some of the
models. These waves could provide lift for further development.
Confidence is pops tonight is low given the variability in the model
solutions and the lack of a clear cut scenario.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM CDT Sun Aug 20 2017

Monday continues to bring a variety of forecasting problems. Models
remain consistent in the upper wave now over northwest Mexico
reaching western Kansas late tonight and coming on northeast during
the day. Fairly persistent cirrus over eastern Arizona and New
Mexico early this morning looks to move in during the day, though
could hold off until the mid afternoon. Precipitation chances look
to be generally increasing from the late morning through the
nighttime hours as precipitable water values reach around 2
inches. There is small potential for overnight storms to linger
into the morning, then large-scale forcing ramps up with the
approaching wave and dewpoints again in the upper 60s to mid 70s
contributing to little convective inhibition and 1500-3000 J/kg
ML CAPE for the afternoon. Deep shear is not very strong but
enough with the CAPE for minor severe weather potential. The
western wave then merges with a wave and cold front coming
southeast out of the northern Plains Monday night for more
widespread thunderstorm potential and heavy rain threat. Outside
of precip and deeper cloud, heat index values look to be peaking
in the mid 90s to near 100 Monday afternoon. Overall the potential
for clear and long- term viewing of the eclipse is low though
could see scenarios for at least brief breaks in the clouds.

Cold front should push south of the area by mid afternoon Tuesday
for decreasing precip chances through the day.  Dry conditions then
still anticipated into the late week with surface ridge in place.
Some chance for convection returns Saturday in warm air advection as
the northwest flow aloft backs somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1241 PM CDT Sun Aug 20 2017

VFR conditions are expected throughout the period. Shower and
thunderstorm activity is expected to stay north of the terminals
through the overnight hours. Southerly winds will remain at 8-10
knots through much of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...65
AVIATION...Baerg
Hazardous weather outlook, Aug 20, 2:47 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
247 PM CDT Sun Aug 20 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-212000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
247 PM CDT Sun Aug 20 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a risk for severe thunderstorms Monday afternoon and
Monday evening across much of the area. The severe risk for large
hail and strong winds will mainly occur as thunderstorms develop
during the afternoon and evening. Storms are expected to evolve
into a slow moving line during the evening with the main risk
transitioning to very heavy rainfall. Because of this, a flash
flood watch has been posted for Monday evening through Tuesday
morning for northeast and east central Kansas, or areas east of a
line from Abilene to Marysville.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed this afternoon or tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:56 AM CDTSpecial Weather StatementTOPBrown, Nemaha49 min
Aug 20, 4:55 AM CDTSpecial Weather StatementTOPJefferson50 min

Nearby

Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.